Start Submission Become a Reviewer

Reading: Sodium valproate induced hyperammonaemia in an elderly patient with affective disorder

Download

A- A+
dyslexia friendly

Brief Reports

Sodium valproate induced hyperammonaemia in an elderly patient with affective disorder

Authors:

Kumanan Thirunavukarasu ,

Tutor, Christian Medical College- Vellore, India and Head &Senior Lecturer, Department of Medicine, Faculty of Medicine, University of Jaffna, LK
X close

Jayaprakash Russell Ravan

Consultant Psychiatrist, Department of Psychosocial Rehabilitation, Christian Medical College- Vellore, IN
X close

Abstract

A 60 year old patient with bipolar affective disorder presented with clinical features suggestive of encephalopathy two weeks after commencing treatment with sodium valproate. He developed sudden onset alteration of sleep pattern, extreme agitation and hallucinations. He was disoriented in time, place, and person. Serum valproate level was within the therapeutic range. SGOT, SGPT, serum creatinine and echocardiogram were normal. Serum ammonia level which was 90 μg/dl (range: 25 - 80 μg/dl) at the time of admission had risen to 180 μg /dl on the 3rd day of hospital stay. Rapid clinical recovery from encephalopathy resulted a few days after withholding sodium valproate.

DOI: http://dx.doi.org/10.4038/sljpsyc.v2i1.3164

SL J Psychiatry 2011; 2 (1): 31-32

How to Cite: Thirunavukarasu, K. & Ravan, J.R., (2011). Sodium valproate induced hyperammonaemia in an elderly patient with affective disorder. Sri Lanka Journal of Psychiatry. 2(1), pp.31–32. DOI: http://doi.org/10.4038/sljpsyc.v2i1.3164
Published on 29 Jun 2011.
Peer Reviewed

Downloads

  • PDF (EN)

    comments powered by Disqus